Connecticut, 2023

Flash Flooding in Connecticut, September 13, 2023

September 13, 2023 · NWS ALY · 12 events in 1 county or zone

A cluster of heavy rain producing thunderstorms along and near a surface low and cold frontal boundary resulted in numerous road closures and roads being washed out on September 13, 2023. Flooding was mostly concentrated within the towns of Washington and Roxbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cluster of heavy rain producing thunderstorms along and near a surface low and cold frontal boundary resulted in numerous road closures and roads being washed out on September 13, 2023. Flooding was mostly concentrated within the towns of Washington and Roxbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 13, 5:40 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 13, 5:40 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
640 AM EDT Wed Sep 13 2023

.SYNOPSIS...
An approaching cold front will bring widespread showers this
morning with isolated thunderstorms possibly producing heavy
rainfall south and east of the Capital Region. Showers and
thunderstorms should gradually taper off by late afternoon.
High pressure will then bring fair, cooler and much less humid
conditions for tonight through Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...As of 615 AM EDT, area of rain congealing over the
area, with light to moderate rain encompassing along and west of
I-87, and moderate to heavy rain across the mid Hudson Valley.
Rainfall rates are generally 0.25-0.50"/hour per NYS Mesonet
obs, although higher rates were noted across portions of the
lower Hudson Valley within some convective elements, where rates
in excess of 0.75"/hour have been noted.

The area of heavy rain/embedded thunderstorms across the lower
and mid Hudson Valley will continue tracking northeast over the
next 2-3 hours, eventually overspreading the southern Taconics,
Litchfield County and the southern Berkshires. This area is in
association with a surge of low level warm advection, with a
warm front draped across NYC/LI along with a weak surface wave
of low pressure.

Steady rain will continue to overspread the remainder of the
region over the next couple of hours, before gradually tapering
to scattered showers around midday, although could end slightly
earlier across the mid Hudson Valley.

[PREVIOUS 401 AM EDT]...As of 4 AM EDT, a band of showers
associated with a lead shortwave and pre-frontal trough was
approaching from the west, while an area of moderate-heavy rain
and embedded thunderstorms was approaching from the southwest,
in association with a warm front across the northern mid
Atlantic states.

The two areas of rain/showers will congeal across the region
by or shortly after daybreak, with light to moderate rain for
most areas north of I-90, and moderate to occasionally heavy
rain near and south of I-90/east of I-88. A few rumbles of
thunder will be possible from the southeast Catskills into the
mid Hudson Valley, NW CT and southern Berkshires. This area of
rain should persist through late morning before shifting
eastward around midday.

Latest 00Z/13 HREFs suggest 3-hour probabilities for >1" QPF is
30-50% south and east of the Capital Region through 18Z, with
highest probs (>50%) across portions of the mid Hudson Valley
extending into NW CT and the Berkshires, perhaps as far north as
SE VT. 3-hour probs for >3" are less than 10%.

For this afternoon, steady rain should shift east of the region,
however additional showers and isolated thunderstorms may
develop along the main cold front within the Hudson River and
points south and east through late afternoon. Instability looks
weak for areas north of I-90 (SB CAPES generally <250 J/kg, with
the exception of portions of the mid Hudson Valley and NW CT,
where pockets of 750-1000 J/kg could develop if breaks in the
clouds develop. 0-6 km shear is 30-40 KT, so can not rule out a
few stronger thunderstorms this afternoon in the mid Hudson
Valley and especially NW CT, where there is a Marginal Risk for
severe thunderstorms.

Max temps should be this afternoon in the wake of this morning's
rain, with highs potentially reaching the lower/mid 70s in
valley areas from Albany south and east, with mid 60s to lower
70s to the north and west.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Some lingering showers may continue through this evening for
areas mainly east of the Hudson River, with clearing skies
expected thereafter. However, the combination of approaching
upper level trough, and added lake moisture may allow for
isolated/scattered showers to develop later tonight across
portions of the Mohawk Valley and southern Adirondacks. Lows
mainly in the mid 40s to lower/mid 50s.

Upper level trough will be swinging across the region Thursday
morning, with some clouds and perhaps isolated showers for areas
north of I-90. Otherwise, it will be cooler and much less humid
than recent days, with high temps reaching the upper 60s to
lower 70s in valleys, and upper 50s to lower 60s across higher
terrain.

High pressure then brings fair and cool conditions for Thursday
night through Friday night. Some high clouds may spread westward
into portions of western New England Friday night from Lee. It
also may become a bit breezy Friday night across portions of the
Berkshires and Litchfield Hills, where some wind gusts up to 25
mph may occur. Lows both nights in the mid 40s to lower 50s,
although portions of the southern Adirondacks could dip into the
upper 30s/lower 40s Friday morning. Highs Friday generally in
the mid/upper 60s, except lower 60s across higher elevations
across the southern Adirondacks and southern VT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
According to the latest NHC forecast track, TC Lee will be tracking
northward across the western Atlantic Ocean towards the Gulf of
Maine and Atlantic Canada for Saturday into Sunday.  With the
expected forecast track, the strongest impacts from this system will
be east and northeast of the region.  There may be some high clouds
around on Saturday thanks to the outer periphery of the system and
it will be somewhat breezy due to the pressure gradient between high
pressure to the west and the tropical cyclone off to the east.  Some
gusts may be around 20-30 mph on Saturday, especially for eastern
areas. Otherwise, the weekend will feature dry conditions with
seasonable daytime temps and comfortable levels of humidity.

The next system to impact the region will be a moisture starved
northern stream shortwave.  Some light rain showers are possible for
later Sunday night into Monday, mainly for northern areas.  Any
showers looks very light and many areas may wind up staying dry.
Temps still look close to normal, with daytime highs in the 70s and
overnight lows in the 50s.

With the back edge of the upper level trough still close to the
area, can't rule out a stray shower or sprinkle for Tuesday, but
most areas will be dry with a mostly to partly sunny sky with temps
still close to average for this time of year.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A frontal boundary is slowly approaching from the west. Ahead of
the front, a band of rain showers will be moving across the area
for the morning hours. While most of the rain is light, some of
the rain may be briefly moderate in intensity. Will keep
visibility and ceilings MVFR within these showers, although
brief IFR visibility can't be ruled out, especially at KPOU/KPSF.
Thunder looks limited, so won't include in the TAF at this
time. Winds will be light from the south at 5 kts or less.

The steadiest showers will taper off towards midday as a pre-
frontal trough pushes eastward. However, the actual cold front
and approaching upper level trough could still allow for a few
passing showers for late in the day, so will include a TEMPO
for this. Otherwise, it will be VFR for the second half of the
day with bkn cigs around 4 kft and light winds. Some mid level
clouds will be around to start tonight, but these clouds will be
clearing later in the overnight. Will keep flying conditions
VFR, as some of the clouds, a lingering light breeze and
lowering dewpoints may help prevent much fog from developing.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Showers will overspread the region this morning, then decrease
in coverage this afternoon. Locally heavy downpours will be
possible, particularly across the Mid-Hudson Valley extending
into northwest Connecticut, Berkshires and southern Vermont.
Given wet antecedent conditions, the mid Hudson Valley/Taconics
of eastern NY and most of western New England is within a
Slight Risk for excessive rainfall as indicated by the Weather
Prediction Center, with a Marginal Risk for other areas outside
of the SW Adirondacks. Isolated to scattered instances of flash
flooding will be possible, especially where any heavier
downpours persist. A Flood Watch for flash flooding will
therefore be in effect for Ulster, Dutchess and Litchfield
counties beginning 6 AM through 6 PM Wednesday where the
aforementioned conditions have a higher probability of
occurrence leading to such instances of flash flooding.

Drier weather returns tonight and continues through at least
Friday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 6 PM EDT this evening for CTZ001-013.
NY...Flood Watch until 6 PM EDT this evening for NYZ063>066.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...
Hazardous weather outlook, Sep 13, 3:18 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
418 AM EDT Wed Sep 13 2023

CTZ001-013-NYZ063>066-141100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
418 AM EDT Wed Sep 13 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut and
eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a Marginal Risk for severe thunderstorms across
Litchfield County, where isolated damaging wind gusts could occur
within thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
141100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
418 AM EDT Wed Sep 13 2023

This Hazardous Weather Outlook is for western Massachusetts, eastern
New York and southern Vermont.

.DAY ONE...Today and tonight.

Another storm system will bring a widespread rainfall and a few
thunderstorms today. Locally heavy rainfall is possible and there is
a marginal to slight risk for excessive rainfall which could result
in some flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

The radar

The Brookhaven radar (KOKX), 87 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Litchfield

When
September 13, 6:45 AM EST to 9:30 AM EST
Where
Litchfield County, 1.21 mi SSW of Judds Bridge to 1.31 mi NNW of Roxbury
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.564, -73.339

A portion of Mine Hill Road near Roxbury was washed out due to flash flooding.

Flash Flood, Litchfield

When
September 13, 6:50 AM EST to 9:30 AM EST
Where
Litchfield County, 1.72 mi ESE of Judds Bridge to 1.94 mi E of Judds Bridge
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.575, -73.297

Water was reported over Booth Road with a portion washed out near Roxbury.

Flash Flood, Litchfield

When
September 13, 6:50 AM EST to 9:30 AM EST
Where
Litchfield County, 2.39 mi ENE of Roxbury to 2.78 mi E of Roxbury
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.569, -73.281

Water washed out portions of Welton Road near Roxbury.

Flash Flood, Litchfield

When
September 13, 6:50 AM EST to 9:30 AM EST
Where
Litchfield County, 2.08 mi E of Roxbury to 2.15 mi WSW of Hotchkissville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.550, -73.280

Water washed out portions of Grassy Hill Road near Roxbury.

Flash Flood, Litchfield

When
September 13, 6:50 AM EST to 9:30 AM EST
Where
Litchfield County, 1.1 mi NNE of Roxbury to 0.69 mi NE of Roxbury
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.565, -73.315

A portion of Ranney Hill Road was washed out near Roxbury.

Flash Flood, Litchfield

When
September 13, 6:50 AM EST to 9:30 AM EST
Where
Litchfield County, 0.9 mi W of Roxbury to 0.31 mi E of Bridge Water
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.550, -73.337

Rain washed out portions of Botsford Hill Road in Roxbury. A stonewall also washed out onto the road.

Flash Flood, Litchfield

When
September 13, 6:50 AM EST to 9:30 AM EST
Where
Litchfield County, 1 mi SE of Judds Bridge to 1.08 mi SSE of Judds Bridge
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.568, -73.319

A portion of Hemlock Road washed out over Fenn Brook near Roxbury.

Flash Flood, Litchfield

When
September 13, 6:50 AM EST to 9:30 AM EST
Where
Litchfield County, 1.29 mi SW of Washington to 1.24 mi NW of Judds Bridge
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.606, -73.336

A portion of Tunnel Road was washed out due to flash flooding near Roxbury.

Flash Flood, Litchfield

When
September 13, 6:50 AM EST to 9:30 AM EST
Where
Litchfield County, 0.84 mi NW of Judds Bridge to 0.43 mi NNW of Judds Bridge
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.589, -73.341

A portion of Judds Bridge Road was washed out near Roxbury due to flash flooding.

Flash Flood, Litchfield

When
September 13, 6:55 AM EST to 9:30 AM EST
Where
Litchfield County, 2.01 mi ENE of Roxbury to 2.53 mi SE of Roxbury
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.561, -73.284

Bacon Road was closed due to water over the road.

Flash Flood, Litchfield

When
September 13, 7:00 AM EST to 9:30 AM EST
Where
Litchfield County, 1.7 mi WNW of Washington Depot to 1.64 mi WNW of Washington Depot
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.640, -73.350

Several inches of water was reported over roadways near Chruch Hill Road and Popple Swamp Road per videos on social media.

Flash Flood, Litchfield

When
September 13, 7:00 AM EST to 9:30 AM EST
Where
Litchfield County, 0.4 mi NW of Washington to 0.77 mi SSW of Judds Bridge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.624, -73.326

Several inches of water was reported over Route 199.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144838, 1144808, 1144809, 1144811, 1144813, 1144839, 1145359, 1145360, 1145361, 1144840, 1144806, 1144807.